344 American Family Physician www.aafp.org/afp Volume 94, Number 5 ◆ September 1, 2016
otherwise healthy patients receiving standard doses of
isotretinoin is not necessary after two months of therapy.6
With more than 20 million persons treated with
isotretinoin since 1982, the adverse effect profile is
well known.1,4 Cheilitis, dry skin, and dry eyes are so
common that the absence of these symptoms suggests
noncompliance. Lip balm, moisturizers, and eye drops
should be used routinely. Elevated lipid levels are common but rarely severe enough to discontinue therapy
(unless triglyceride levels exceed 800 mg per dL [9.0
mmol per L]). Hepatotoxicity and blood dyscrasias are
rare. An acne flare may occur after treatment is initiated, especially in males with severe acne on the trunk
and face. This may be alleviated by use of corticosteroids
before or at initiation of treatment.
In our population of increasing chronic disease and
complexity, the therapeutic power of isotretinoin may
well be worth a few clicks on the computer and a little
extra time counseling the patient.
Address correspondence to Nathan Hitzeman, MD, at hitzemN@
sutterhealth.org. Reprints are not available from the author.
Author disclosure: No relevant financial affiliations.
1. On SC, Zeichner J. Isotretinoin updates. Dermatol Ther. 2013;26(5):
2. Titus S, Hodge J. Diagnosis and treatment of acne. Am Fam Physician.
3. U.S. Food and Drug Administration. Approved Risk Evaluation and
Mitigation Strategies (REMS). http://www.accessdata.fda.gov/scripts/
cder/rems/ index.cfm. Accessed March 11, 2016.
4. Prevost N, English JC. Isotretinoin: update on controversial issues. J
Pediatr Adolesc Gynecol. 2013;26(5):290-293.
5. O’Connor NR. FDA boxed warnings: how to prescribe drugs safely. Am
Fam Physician. 2010;81(3):298-303.
6. Lee YH, Scharnitz TP, Muscat J, Chen A, Gupta-Elera G, Kirby JS. Laboratory monitoring during isotretinoin therapy for acne: a systematic
review and meta-analysis. JAMA Dermatol. 2016;152(1):35-44.
Incorrect arrow colors. The article, “Vision Loss in
Older Adults” (August 1, 2016, p. 219), contained incorrectly colored arrows in Figure 6 (p. 224). As seen in the
reprinted figure below, the arrow on the left should have
been red, pointing to the neovascularization; the arrow
on the right should have been yellow, pointing to the
intraretinal hemorrhages; and the arrow at the bottom
should have been blue, pointing to the hard exudates.
The online version of this article has been corrected and
Figure 6 is reprinted here.
EDITOR’S NOTE: To ensure that all readers have access to
the corrected version of Figure 6, we have made online
access to this article unrestricted at http://www.aafp.org/
afp/2016/0801/ p219.html. ■
Figure 6. Proliferative diabetic retinopathy with hard
exudates (blue arrow), aneurysm (circle), intraretinal
hemorrhages (yellow arrow), and neovascularization (red